Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Mar 31, 2017, 9:21 AM EDT for New Hanover County, North Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2017, 9:21 AM EDT (13:21 UTC)
- Expired
- Mar 31, 2017, 10:00 AM EDT
- In force
- 39 min
- Issued by
- NWS Wilmington, NC
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 50 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 9:32 AM EDT | MARINE TSTM WIND 39 | Southport, NC | MEASURED BY CAPE FEAR PILOTS ANEMOMETER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 1.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted.
575
WWUS82 KILM 311321
SPSILM
Special Weather Statement
National Weather Service Wilmington NC
921 AM EDT FRI MAR 31 2017
NCZ106>110-311400-
Inland New Hanover NC-Inland Brunswick NC-Coastal Pender NC-
Coastal New Hanover NC-Coastal Brunswick NC-
921 AM EDT FRI MAR 31 2017
...SPECIAL WEATHER STATEMENT FOR NEW HANOVER AND SOUTHEASTERN
BRUNSWICK COUNTIES UNTIL 1000 AM EDT...
At 921 AM EDT, Doppler radar was tracking a strong thunderstorm near
St. James, or near Yaupon Beach, moving northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wilmington, Leland, Oak Island, Carolina Beach, Wrightsville Beach,
Kure Beach, Caswell Beach, Bald Head Island, South Masonboro Island,
Snows Cut, Ocean Crest Pier, Figure Eight Island, Yaupon Beach, Rich
Inlet, North Masonboro Island, Boiling Spring Lakes, St. James,
Southport, Hightsville and Cape Fear Community College North Campus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3425 7776 3415 7784 3391 7795 3384 7797
3386 7801 3388 7800 3387 7802 3389 7802
3389 7804 3391 7814 3392 7826 3438 7791
3436 7789 3439 7782 3438 7781 3435 7781
3432 7777 3434 7773 3432 7769
TIME...MOT...LOC 1321Z 221DEG 42KT 3397 7807
$$
JDWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Mar 31, 7:41 AM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Mar 31, 7:41 AM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
741 AM EDT Fri Mar 31 2017
.SYNOPSIS...
Showers and thunderstorms, some of which may be capable of
severe weather, will be moving through the area this morning
ahead of a warm front. Thunderstorms may redevelop later this
afternoon as well ahead of a cold front which will move across
the area this evening. High pressure and dry weather will build
across the Carolinas during the weekend. Low pressure early
next week will bring more showers and thunderstorms, some of
which may again be strong to severe. Brief high pressure may be
followed by another round of showers and thunderstorms late next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Friday...Convection somewhat disorganized continues to
develop in the wake of a warm front, which has all but moved
north of our area. The activity is being driven by dynamic
height falls as the actual cold front is well to the west
bisecting Tennessee. Categorical pops for the next several hours
and if the latest HRRR is accurate (it has been doing a decent
job throughout the night) a more intense and actual squall line
could form bisecting the area by mid morning and move off the
coast through midday. This may actually turn out to be the
highest severe threat as this is more aligned with the stronger
winds at 850mb. The threat for the next few hours seems lower
per lack of potent upstream activity and nothing significant off
the water as of yet. After the morning's activity, dry air will
punch in from the southwest and the cold front will move across
later this afternoon and evening. All guidance shows the dry
air just too much to overcome for there to be a significant
convective line with the front, maybe some showers but most
likely no deep convection. Guidance has trended up slightly with
highs as has the official forecast. Finally look for gusty
winds this afternoon approaching and even eclipsing 30 MPH at
times via deep mixing.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 300 AM Friday...Strong low pressure will be south of New
England at the start of the period and moving away. High
pressure will begin to build across the Carolinas Sat and then
be centered along the North Carolina coast Sun before moving
offshore Sun night. A mid-level ridge will build across the
Southeast states during the weekend with the ridge axis moving
offshore late in period as another potent southern stream system
quickly approaches from the W on Mon.
A cool and dry push arrives late Sat and Sat eve so still expect
highs on Sat to be well up in the 70s with plenty of sunshine
although a somewhat breezy NW wind will be present. It will be
clear Sat night. Sat night will be the chilliest night of the
weekend with lows dipping to the upper 40s and lower 50s. More
sunshine on Sun will allow temps to recover into the lower to
mid 70s in most places. Clouds begin to increase Sun night with
above normal lows, lower to mid 50s with upper 50s at the
beaches.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 300 AM Friday...High pressure will be offshore at the
start of the period. A potent southern branch shortwave
approaching from the east will lead to increasing cloud cover
and showers and thunderstorms. Though weakening in depth
slightly it does maintain a neutral tilt and would not be
surprised to see small severe weather chances called for in
future SPC outlooks Mon/Mon night. Any lingering wet weather
Tuesday morning should quickly shift off the coast by midday or
early afternoon. Wed finds mid-level ridging over the area, but
the pattern remains quite amplified and progressive. Broad,
high amplitude troughiness should push a cold front into the
area late Thu or Fri bringing another chance for possibly
significant showers and thunderstorms. Some models indicate that
we may be in for quite a cooldown following this frontal
passage.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 12Z...Numerous to widespread showers and thunderstorms
ongoing in broad swaths and we expect at least tempo IFR at the
terminals this morning. A dry slot should work into the area
later this morning which may allow some rejuvenation of storms,
mainly for the coastal terminals. The risk for MVFR and IFR
ceilings and visibilities will come to an end early to mid
afternoon, but may hold on a little longer at KILM. Skies will
begin to clear late afternoon and this eve with the passage of
a cold front, lastly at the coast.
S winds will veer to SSW and SW this morning and to WSW and W
late afternoon and tonight. Winds will be strongest during the
daylight hours, sustained at 15 to 20 kt with higher gusts even
outside of thunderstorms.
Extended outlook...Generally VFR until Monday afternoon and
Monday night when another wave of showers and t-storms could
bring MVFR/IFR conditions.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Friday...Conditions well into small craft criteria this
morning with sustained winds just over twenty knots as seas now over
seven feet at 41013. Expect a slight increase in winds for the next
several hours but sustained shouldn't exceed 25 knots outside of
convection. Seas will continue to build as well but overall should
be capped at 6-8 feet across the outer waters slightly lower toward
shore. Winds will shift to more of a westerly component later this
morning and finally to the northwest tonight as the cold front from
the main system moves across. The small craft timing concluding at
0600 UTC Saturday still looks good.
SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 300 AM Friday...Strong low pressure will be south of New
England and moving quickly away from the area at the start of
the period. We do not expect any flags to be flying Sat. Surface
high pressure will begin to build across the waters from the N
Sat and be centered along the North Carolina coast by Sun before
moving offshore Sun night. The next potent southern stream
system will be approaching quickly from the W on Mon.
The wind direction will be NW Sat, backing to W ahead of
reinforcing cool and dry push. In the wake of this push, the
wind direction will shift to N late Sat eve and then NE on Sun.
NE winds Sun eve will veer to E during the night and then SE by
Mon morning. The strongest winds during this period will be 15
to 20 kt, occurring Sat morning and then again briefly late Sat
night.
Seas will be subsiding in offshore flow Sat although backswell
should slow the downward progression, especially across the
outermost waters. Seas of 3 to 5 ft Sat morning will drop to 2
to 4 ft during Sat and then 2 to 3 ft for the remainder of the
period.
LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 300 AM Friday...High pressure will be offshore at the
start of the period. The wind direction will continue to veer to
SE and S on Mon as a healthy system approaches from the west.
The strength of the upper wave will allow a surface low to move
east across the Gulf Coast states. High pressure trying to hold
on well off the coast will ramp up the gradient to where Small
Craft Advisory conditions appear likely late Mon through Tue.
The post frontal veer to a more offshore flow late Tue and Tue
night will try to push some of the larger waves further out to
sea, but it appears to occur gradually, as does the abatement of
wind speeds.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 2 AM EDT Saturday for AMZ250-252-
254-256.
&&
NEAR TERM...SHK
SHORT TERM...RJD
LONG TERM...RJD/MBB
AVIATION...RJDHazardous weather outlook, Mar 31, 4:08 AM EDT, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 408 AM EDT Fri Mar 31 2017 NCZ087-SCZ017-023-024-032-033-039-010815- Robeson-Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg- 408 AM EDT Fri Mar 31 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. There is a marginal risk for severe weather this morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe weather is possible Monday into Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-010815- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 408 AM EDT Fri Mar 31 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. There is a slight risk for severe weather today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Small craft conditions are possible Monday and Tuesday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ096-099-105>110-SCZ053>056-010815- Bladen-Columbus-Inland Pender-Coastal Pender-Inland New Hanover- Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Inland Horry- Coastal Horry-Inland Georgetown-Coastal Georgetown- 408 AM EDT Fri Mar 31 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. There is a slight risk for severe weather this morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe weather is possible Monday into Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 31, 4:55 AM EDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Wilmington NC
455 AM EDT FRI MAR 31 2017
SCZ024-032-033-039-053-311000-
Inland Horry SC-Marion SC-Williamsburg SC-Florence SC-Dillon SC-
455 AM EDT FRI MAR 31 2017
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN FLORENCE...SOUTHEASTERN
DILLON...NORTHWESTERN HORRY...MARION AND NORTHEASTERN WILLIAMSBURG
COUNTIES UNTIL 600 AM EDT...
At 454 AM EDT, Doppler radar was tracking a strong thunderstorm over
Hemingway, or 17 miles southeast of Lake City, moving northeast at 35
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marion, Dillon, Mullins, Johnsonville, Lake View, Hemingway, Fork,
Zion, Gapway, Poston, Brittons Neck, Rains, Indiantown, Gresham,
Henry, Galivants Ferry, Hannah, Floydale, Smithboro and Kemper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3450 7932 3425 7903 3374 7936 3371 7940
3364 7942 3369 7967
TIME...MOT...LOC 0854Z 202DEG 31KT 3375 7949
RJDSpecial weather statement, Mar 31, 5:20 AM EDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Wilmington NC
520 AM EDT FRI MAR 31 2017
NCZ096-099-311015-
Columbus NC-Bladen NC-
520 AM EDT FRI MAR 31 2017
...SPECIAL WEATHER STATEMENT FOR BLADEN AND NORTH CENTRAL COLUMBUS
COUNTIES UNTIL 615 AM EDT...
At 519 AM EDT, Doppler radar was tracking strong thunderstorms over
Redbug and near Whiteville, moving northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Whiteville, Elizabethtown, Lake Waccamaw, Carvers, Hallsboro, Lisbon,
Ammon, Redbug, Lagoon, Elkton, Emerson, Council, Ruskin, Brunswick,
Clarkton, White Lake, Columbus Regional Healthcare System and Bladen
County Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3483 7847 3477 7843 3475 7839 3473 7839
3472 7838 3470 7837 3467 7832 3465 7832
3464 7831 3463 7832 3461 7831 3457 7826
3456 7826 3423 7851 3429 7874 3485 7866
3485 7859
TIME...MOT...LOC 0919Z 216DEG 30KT 3428 7860
RJDSpecial weather statement, Mar 31, 5:23 AM EDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Wilmington NC
523 AM EDT FRI MAR 31 2017
SCZ017-023-311030-
Marlboro SC-Darlington SC-
523 AM EDT FRI MAR 31 2017
...SPECIAL WEATHER STATEMENT FOR DARLINGTON AND MARLBORO COUNTIES
UNTIL 630 AM EDT...
At 523 AM EDT, Doppler radar was tracking a strong thunderstorm over
Hartsville, moving northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bennettsville, Hartsville, Darlington, Mccoll, North Hartsville,
Dovesville, Mont Clare, Lydia, Auburn, Darlington Raceway, Wallace,
Oats, Chavistown, Floyd, Kellytown, Society Hill, Blenheim, Tatum,
Mcleod Medical Center and Carolina Pines Regional Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3445 8013 3450 7999 3449 7996 3449 7989
3453 7983 3461 7981 3461 7978 3465 7980
3468 7986 3474 7989 3481 7984 3481 7968
3465 7950 3416 7997 3424 8012 3428 8013
3432 8017 3437 8018
TIME...MOT...LOC 0923Z 216DEG 29KT 3433 8009
RJDSpecial weather statement, Mar 31, 6:11 AM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Wilmington NC
611 AM EDT FRI MAR 31 2017
NCZ087-SCZ017-024-033-311115-
Robeson NC-Marion SC-Marlboro SC-Dillon SC-
611 AM EDT FRI MAR 31 2017
...SPECIAL WEATHER STATEMENT FOR ROBESON...DILLON...NORTHERN MARION
AND SOUTHEASTERN MARLBORO COUNTIES UNTIL 715 AM EDT...
At 610 AM EDT, Doppler radar was tracking a strong thunderstorm over
Marion, moving northeast at 55 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lumberton, Marion, Dillon, Mullins, Red Springs, Pembroke, Fairmont,
Maxton, St. Pauls, Latta, Rowland, Lake View, Clio, Sellers, Blue
Brick, Rex, Hamer, Brownsville, Hestertown and Shannon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3490 7894 3471 7883 3465 7881 3461 7883
3395 7942 3420 7956 3421 7954 3426 7956
3430 7966 3435 7968 3466 7950 3463 7946
3477 7933 3484 7935 3483 7919 3494 7905
TIME...MOT...LOC 1010Z 216DEG 48KT 3418 7943
RJDSpecial weather statement, Mar 31, 8:09 AM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wilmington NC
809 AM EDT FRI MAR 31 2017
SCZ032-039-055-311315-
Williamsburg SC-Florence SC-Inland Georgetown SC-
809 AM EDT FRI MAR 31 2017
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN FLORENCE...NORTHWESTERN
GEORGETOWN AND WILLIAMSBURG COUNTIES UNTIL 915 AM EDT...
At 809 AM EDT, Doppler radar was tracking a strong thunderstorm near
Salters, or 10 miles southwest of Kingstree, moving northeast at 40
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kingstree, Andrews, Johnsonville, Hemingway, Rhems, Cades, Oatland,
Poston, Nesmith, Indiantown, Plantersville, Outland, Earle,
Morrisville, Henry, Trio, Warsaw, Salters, Hannah and Gourdin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3366 8001 3398 7951 3397 7948 3395 7949
3391 7944 3355 7917 3353 7919 3332 7970
3333 7975 3338 7979 3337 7980 3339 7984
3343 7988 3344 7987 3350 7996 3351 8000
3349 8000 3351 8001 3350 8003 3358 8006
TIME...MOT...LOC 1209Z 241DEG 41KT 3356 7994
JDWSpecial weather statement, Mar 31, 9:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
921 AM EDT FRI MAR 31 2017
NCZ106>110-311400-
Inland New Hanover NC-Inland Brunswick NC-Coastal Pender NC-
Coastal New Hanover NC-Coastal Brunswick NC-
921 AM EDT FRI MAR 31 2017
...SPECIAL WEATHER STATEMENT FOR NEW HANOVER AND SOUTHEASTERN
BRUNSWICK COUNTIES UNTIL 1000 AM EDT...
At 921 AM EDT, Doppler radar was tracking a strong thunderstorm near
St. James, or near Yaupon Beach, moving northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wilmington, Leland, Oak Island, Carolina Beach, Wrightsville Beach,
Kure Beach, Caswell Beach, Bald Head Island, South Masonboro Island,
Snows Cut, Ocean Crest Pier, Figure Eight Island, Yaupon Beach, Rich
Inlet, North Masonboro Island, Boiling Spring Lakes, St. James,
Southport, Hightsville and Cape Fear Community College North Campus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3425 7776 3415 7784 3391 7795 3384 7797
3386 7801 3388 7800 3387 7802 3389 7802
3389 7804 3391 7814 3392 7826 3438 7791
3436 7789 3439 7782 3438 7781 3435 7781
3432 7777 3434 7773 3432 7769
TIME...MOT...LOC 1321Z 221DEG 42KT 3397 7807
JDWThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 1:33 AM EDT | Special Marine Warning | ILM | 57 min | |
| Mar 31, 4:11 AM EDT | Special Marine Warning | ILM | 64 min | |
| Mar 31, 4:31 AM EDT | Special Weather Statement | ILM | Darlington, Marlboro | 59 min |
| Mar 31, 4:47 AM EDT | Special Marine Warning | ILM | 28 min | |
| Mar 31, 4:55 AM EDT | Special Weather Statement | ILM | Marion | 65 min |
| Mar 31, 5:23 AM EDT | Special Weather Statement | ILM | Darlington, Marlboro | 67 min |
| Mar 31, 6:11 AM EDT | Special Weather Statement | ILM | Dillon, Marion | 64 min |
| Mar 31, 8:09 AM EDT | Special Weather Statement | ILM | Williamsburg | 66 min |
| Mar 31, 9:08 AM EDT | Special Marine Warning | ILM | 37 min | |
| Mar 31, 9:57 AM EDT | Special Marine Warning | ILM | 63 min | |
| Mar 31, 10:58 AM EDT | Special Marine Warning | ILM | 62 min | |
| Mar 31, 5:20 AM EDT | Special Weather Statement | ILM | Bladen | 55 min |
| Mar 31, 9:58 AM EDT | Special Weather Statement | ILM | New Hanover | 62 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.